Nebraska, 2019

Damaging Wind in Nebraska, July 5, 2019

July 5, 2019 · NWS OAX · 1 event in 1 county or zone

A severe thunderstorm moved through northeast Nebraska during the early morning hours on July 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A severe thunderstorm moved through northeast Nebraska during the early morning hours on July 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 5, 2:04 AM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 5, 2:04 AM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
304 AM CDT Fri Jul 5 2019

.SHORT TERM...(Today through Sunday)
Issued at 303 AM CDT Fri Jul 5 2019

WV imagery over the last 12 hours was showing little progression
has occurred with a ridge situated over the eastern half of the
CONUS with an upstream trough over the western half. Meanwhile,
area of elevated convection over western SD and
southwest/s-central NE were moving into a higher CAPE environment
as they push east. Last several runs of CAMs indicate that cluster
of storms will merge and become linear in nature before reaching
the CWA sometime around sunrise. Expect scattered showers and
thunderstorms to then expand across eastern NE and southwest IA.
The environment will remain quite unstable and moisture rich and
therefore will maintain POPs through the day.

A quasi-stationary boundary will keep precip chances in play
through tonight. Ample moisture will be in place with PW 1.75-2"
and KI around 40. That, coupled with stout upper divergence via
RRQ of jet/thickness diffluence/deep warm cloud layer, suggest
that periods of heavy rain with locally excessive rainfall will
be possible with around an inch or so possible mainly along and
south of I-80. At this point, do not believe flash flooding will
be an issue.

Thunderstorm chances continue Saturday and Sunday.

High temps this afternoon through Sunday will be in the
low/mid 80s.

.LONG TERM...(Sunday night through Thursday)
Issued at 303 AM CDT Fri Jul 5 2019

Embedded impulses within fast flow aloft will make thunderstorms
possible through the majority of the extended periods.

Highs temps Monday through Thursday will mainly be in the mid to
upper 80s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1132 PM CDT Thu Jul 4 2019

Thunderstorms impacting the TAF sites are the primary concern.
They could arrive at KOFK/KLNK 12-15z, and KOMA 13-16z. There has
also been haze at KLNK associated with fireworks smoke, and this
may mix out before TAF issuance. There is also an outflow boundary
with northeast winds from storms to the northeast of KOMA, but
winds should return to normal by TAF issuance.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...DEE
LONG TERM...DEE
AVIATION...DeWald
Hazardous weather outlook, Jul 5, 3:09 AM CST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
409 AM CDT Fri Jul 5 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-052315-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
409 AM CDT Fri Jul 5 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

There is a threat for severe thunderstorms over portions of
northeast Nebraska early this morning with damaging winds the
primary threat.

Thunderstorm chances will continue through tonight. It is possible
that a few storms may approach or become severe over portions of
southeast Nebraska late this afternoon. The primary hazards will
be large hail and damaging winds.

Meanwhile, locally heavy rainfall will be possible over portions
of northeast Nebraska with the potential for an inch or so of
accumulation.

Flooding is occurring on the Missouri River from around Blair
southward to Rulo, and also above Lewis and Clark Lake.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms remain possible through the weekend and into early
next week.

Flooding will continue along the Missouri River. Levels should be
at or above flood stage from Blair southward to Rulo, and above
Lewis and Clark Lake through the weekend and much of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 5, 3:06 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
406 AM CDT Fri Jul 5 2019

NEZ065-078-088-051000-
Jefferson NE-Seward NE-Saline NE-
406 AM CDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEWARD...JEFFERSON AND
SALINE COUNTIES UNTIL 500 AM CDT...

At 406 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near York to near Chester. Movement was east at
35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Seward, Crete, Fairbury, Milford, Wilber, Friend, Dorchester, De
Witt, Plymouth, Beaver Crossing, Diller, Western, Pleasant Dale,
Daykin, Goehner, Cordova, Endicott, Jansen, Tobias and Swanton.

This includes Interstate 80 in Nebraska between mile markers 366 and
388.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4000 9737 4087 9737 4092 9691 4000 9692
TIME...MOT...LOC 0906Z 274DEG 28KT 4082 9760 3998 9763

KERN

The radar

The Omaha radar (KOAX), 161 km away, was scanning. The volume nearest the first event began at 09:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Antelope

When
July 5, 3:55 AM CST to 4:00 AM CST
Where
Antelope County, 4.66 mi ENE of Neligh
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
42.163, -97.951

A wind tower northeast of Neligh collapsed due to blade failure.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848344.